Shortcuts

open access

Vol 9, No 4 (2010)
Case reports
Published online: 2011-02-02
Get Citation

Intractable hiccups caused by pulmonary embolism. A case report

Zbigniew Zylicz
Advances in Palliative Medicine 2010;9(4):149-152.

open access

Vol 9, No 4 (2010)
Case reports
Published online: 2011-02-02

Abstract

The list of signs and symptoms of pulmonary embolism is very long. However, none of the authors has previously reported that pulmonary embolism may be the cause of intractable hiccups. We present here the case of a 58-year-old man with lung cancer, who consulted us because of intractable, continuous hiccups which had been uninterrupted for four weeks. None of the known pharmacological therapies was successful. Thrombosis of the vena cava inferior was found on the abdominal ultrasound, and despite the lack of any evidence it was thought that thrombosis and probable pulmonary emboli may be related to the hiccups. The patient was treated with Deltaparin sodium and the hiccups stopped after 48 hours. As the patient deteriorated a couple of weeks later, the hiccups reappeared when Deltaparin was discontinued. He passed away peacefully.

Adv. Pall. Med. 2010; 9, 4: 149–152

Abstract

The list of signs and symptoms of pulmonary embolism is very long. However, none of the authors has previously reported that pulmonary embolism may be the cause of intractable hiccups. We present here the case of a 58-year-old man with lung cancer, who consulted us because of intractable, continuous hiccups which had been uninterrupted for four weeks. None of the known pharmacological therapies was successful. Thrombosis of the vena cava inferior was found on the abdominal ultrasound, and despite the lack of any evidence it was thought that thrombosis and probable pulmonary emboli may be related to the hiccups. The patient was treated with Deltaparin sodium and the hiccups stopped after 48 hours. As the patient deteriorated a couple of weeks later, the hiccups reappeared when Deltaparin was discontinued. He passed away peacefully.

Adv. Pall. Med. 2010; 9, 4: 149–152

Get Citation

Keywords

pulmonary embolism; hiccup; singultus; fractionated heparin; deltaparin sodium

About this article
Title

Intractable hiccups caused by pulmonary embolism. A case report

Journal

Advances in Palliative Medicine

Issue

Vol 9, No 4 (2010)

Pages

149-152

Published online

2011-02-02

Bibliographic record

Advances in Palliative Medicine 2010;9(4):149-152.

Keywords

pulmonary embolism
hiccup
singultus
fractionated heparin
deltaparin sodium

Authors

Zbigniew Zylicz

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl